Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 10, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Mar 19, 2003, 1:41 PM CST for DeKalb County, Jackson County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 1:41 PM CST (19:41 UTC)
- Expired
- Mar 19, 2003, 7:45 PM CST
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties DeKalb County, AL, Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 530 m²/s²
- 0-3 km storm-relative helicity
- 779 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 191944
FFWHUN
ALC049-071-200145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
141 PM CST WED MAR 19 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN JACKSON COUNTY IN NORTHEAST ALABAMA
NORTHWEST DEKALB COUNTY IN NORTHEAST ALABAMA
* UNTIL 745 PM CST
* AT 141 PM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
WAS OCCURRING 5 MILES SOUTHWEST OF SECTION...OR ABOUT 9 MILES SOUTH
OF SCOTTSBORO...MOVING NORTHEAST AT 20 MPH. RADAR INDICATED
AROUND 2 TO 3 INCHES OF RAIN HAS FALLEN IN THE SECTION AND DUTTON
AREAS.
* SOME LOCATIONS AFFECTED INCLUDE...
PISGAH...SECTION AND DUTTON
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3447 8608 3439 8609 3445 8598 3481 8568
3455 8611
$$
SHUMWAY2 follow-up statements
000 WGUS74 KHUN 192151 FFSHUN ALC049-071-200045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 350 PM CST WED MAR 19 2003 ...FLASH FLOOD WARNING FOR EASTERN JACKSON AND NORTHWEST DEKLAB COUNTIES CONTINUES UNTIL 745 PM... AT 345 PM...THE STRONG STORMS THAT DUMPED UP TO 3 INCHES OF RAIN OVER THE WARNED AREA HAVE MOVED TO THE EAST. HOWEVER...RUNOFF WILL STILL CAUSE FLASH FLOODING ON AREA STREAMS AND CREEKS. SOME CITIES AFFECTED ARE SECTION AND DUTTON IN EASTERN JACKSON COUNTY. STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. LAT...LON 3486 8568 3444 8597 3442 8607 3457 8609 $$ SHUMWAY
000 WGUS74 KHUN 192302 FFSHUN ALC049-071-200045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 405 PM CST WED MAR 19 2003 ...THE FLASH FLOOD WARNING FOR EASTERN JACKSON AND NORTHWEST DEKALB COUNTIES HAS BEEN CANCELLED... RADAR INDICATES THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE MOVED INTO NORTHERN GEORGIA. IN ADDITION...RECENT CALLS TO EMERGENCY MANAGEMENT OFFICIALS INDICATE NO ONGOING FLOODING OR RUNOFF PROBLEMS. THUS...THE WARNING HAS BEEN CANCELLED. $$ CBD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 11:45 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Mar 19, 11:45 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1145 AM CST WED MAR 19 2003 WILL DO A QUICK UPDATE TO INCLUDE NEW TORNADO WATCH FOR EXTREME NORTHERN ALABAMA COUNTIES OF MARSHALL...JACKSON AND DEKALB FOR THE HUNTSVILLE CWA. STORMS ARE NOW GETTING STRONGER DUE TO AFTERNOON HEATING AND STRONG UPPER/LOWER LEVEL DYNAMICS OVER ALABAMA. WILL KEEP LOW POPS IN FCST FOR 1ST PERIOD FOR WRN COUNTIES FOR AFTERNOON TSRA. ZONES OUT BY NOON. .HUN...TORNADO WATCH FOR DEKALB...JACKSON...MARSHALL COUNTIES TILL 6 PM. SHUMWAY
Hazardous weather outlook, Mar 19, 1:28 PM CST, 13 minutes before
ALZ001>010-016-200304- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 128 PM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 6 PM... MARSHALL...DEKALB...AND JACKSON. VERY STRONG UPPER LEVEL WINDS WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END BETWEEN 2 AND 3 PM OVER THE WATCH AREA. HOWEVER ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE LATER THIS EVENING AND OVERNIGHT. SOME STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THE CHANCE OF MORE SEVERE WEATHER IS POSSIBLE ON THURSDAY AND FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A COLD FRONT WILL MOVE THROUGH NORTHERN ALABAMA BY FRIDAY EVENING...ENDING THE THREAT OF SEVERE WEATHER. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN THREATS OF SEVERE WEATHER. .SPOTTER CALL TO ACTION STATEMENT... REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR THE NATIONAL WEATHER SERVICE. SHUMWAY
In the hours before
Special weather statement, Mar 19, 9:37 AM CST, 4 hours 4 minutes before
ALZ006-008>010-191730- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 937 AM CST WED MAR 19 2003 ...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST ALABAMA... A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST OVER THE AREA THROUGH NOONTIME. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL TO PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL. THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS AND HAIL IN MADISON COUNTY BETWEEN 830 AM AND 930 AM. STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND POSSIBLE WARNINGS. SCHAUB
Special weather statement, Mar 19, 9:52 AM CST, 3 hours 49 minutes before
ALZ007-016-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 952 AM CST WED MAR 19 2003 ...TORNADO WATCH CONTINUES UNTIL NOONTIME FOR MADISON...JACKSON... DE KALB...AND MARSHALL COUNTIES... ...TORNADO WATCH CANCELED FOR MORGAN AND CULLMAN COUNTIES... A LINE OF STRONG THUNDERSTORMS...THAT PROMPTED A TORNADO WATCH FOR MUCH OF NORTHEAST ALABAMA...HAS MOVED EAST OF MORGAN AND MARSHALL COUNTIES. THEREFORE...THE WATCH IS CANCELED FOR THOSE COUNTIES. THE TORNADO WATCH REMAINS IN EFFECT UNTIL NOONTIME FOR MADISON...JACKSON...DE KALB...AND MARSHALL COUNTIES. SCHAUB
Local storm report, Mar 19, 11:36 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 2W SCOTTSBORO AL 60 MPH NON-TSTM WIND
03/19/03 JACKSON TWO RADIO TOWERS BLOWN
DOWN ON JULY MOUNTAIN.
REPORTED BY SKYWARN
SPOTTER.
0755 AM DECATUR AL 60 MPH NON-TSTM WIND
03/19/03 MORGAN TWO TREES BLOWN DOWN.
REPORTED BY LOCAL
NEWSPAPER.
0910 AM HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.
0915 AM HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A MOBILE HOME
OVERTURNED. REPORTED BY
CHANNEL 48 TO NWS.
0915 AM 2N TONEY AL TORNADO
03/19/03 MADISON F0 TORNADO. FEW TREES
DOWN AND TWISTED.
SURVEYED BY NWS.
0920 AM 2NW HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A LARGE STREET SIGN AND
POWER LINES DOWN.
REPORTED BY NWS
EMPLOYEE.
0945 AM 1W SCOTTSBORO AL WIND DAMAGE
03/19/03 JACKSON LARGE CEL PHONE TOWER
BLOWN DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0955 AM CLAYSVILLE AL WIND DAMAGE
03/19/03 MARSHALL LARGE TREE AND SMALL
LIMBS DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1040 AM NEW MARKET AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY SKYWARN SPOTTER.
1050 AM 5NE HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL AT BUCK
HORN HIGH SCHOOL.
REPORTED BY CHANNEL 48.
1100 AM PRINCETON AL 0.75 IN HAIL
03/19/03 JACKSON DIME SIZE HAIL REPORTED
BY CHANNEL 48.
1110 AM NEW MARKET AL 0.88 IN HAIL
03/19/03 MADISON NICKEL SIZE HAIL REPORTED
BY CHANNEL 48.Local storm report, Mar 19, 11:37 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 2W SCOTTSBORO AL 60 MPH NON-TSTM WIND
03/19/03 JACKSON TWO RADIO TOWERS BLOWN
DOWN ON JULY MOUNTAIN.
REPORTED BY SKYWARN
SPOTTER.
0755 AM DECATUR AL 60 MPH NON-TSTM WIND
03/19/03 MORGAN TWO TREES BLOWN DOWN.
REPORTED BY LOCAL
NEWSPAPER.
0910 AM HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.
0915 AM HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A MOBILE HOME
OVERTURNED. REPORTED BY
CHANNEL 48 TO NWS.
0915 AM 2N TONEY AL TORNADO
03/19/03 MADISON F0 TORNADO. FEW TREES
DOWN AND TWISTED.
SURVEYED BY NWS.
0920 AM 2NW HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A LARGE STREET SIGN AND
POWER LINES DOWN.
REPORTED BY NWS
EMPLOYEE.
0945 AM 1W SCOTTSBORO AL WIND DAMAGE
03/19/03 JACKSON LARGE CEL PHONE TOWER
BLOWN DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0955 AM CLAYSVILLE AL WIND DAMAGE
03/19/03 MARSHALL LARGE TREE AND SMALL
LIMBS DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1040 AM NEW MARKET AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY SKYWARN SPOTTER.
1050 AM 5NE HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL AT BUCK
HORN HIGH SCHOOL.
REPORTED BY CHANNEL 48.
1100 AM PRINCETON AL 0.75 IN HAIL
03/19/03 JACKSON DIME SIZE HAIL REPORTED
BY CHANNEL 48.
1110 AM NEW MARKET AL 0.88 IN HAIL
03/19/03 MADISON NICKEL SIZE HAIL REPORTED
BY CHANNEL 48.Special weather statement, Mar 19, 11:48 AM CST, 1 hour 53 minutes before
ALZ008>010-192000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1148 AM CST WED MAR 19 2003 ...STRONG THUNDERSTORMS AFFECTING FAR NORTHEAST ALABAMA... A LINE OF STRONG THUNDERSTORMS...MOVING VERY SLOWLY EAST... WILL CONTINUE TO THREATEN THE AREA WITH SEVERE WEATHER INTO THE AFTERNOON HOURS. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL TO PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL. THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS...HAIL...AND DAMAGING WINDS IN NORTHEAST ALABAMA THIS MORNING...INCLUDING A SMALL TORNADO NEAR TONEY IN MADISON COUNTY. STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND POSSIBLE WARNINGS. SCHAUB
Local storm report, Mar 19, 1:05 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM ALBERTVILLE AL 0.75 IN HAIL
03/19/03 MARSHALL DIME SIZE HAIL REPORTED
BY SPOTTERS.
1227 PM 2NE ALBERTVILLE AL 0.75 IN HAIL
03/19/03 MARSHALL DIME SIZE HAIL. REPORTED
BY EMERGENCY MANAGEMENT.
1238 PM ASBURY AL 0.75 IN HAIL
03/19/03 MARSHALL DIME SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.
1245 PM GROVE OAK AL 1.50 IN HAIL
03/19/03 DEKALB PING PONG HAIL REPORTED
BY EMERGENCY MANAGEMENT
AND SPOTTERS.
1249 PM SECTION AL TORNADO
03/19/03 JACKSON SEVERAL HOMES DAMAGED AND
TREES DOWN. REPORTED BY
SPOTTERS.
1252 PM DUTTON AL TORNADO
03/19/03 JACKSON TORNADO ON GROUND WITH
DAMAGE INDICATED.
REPORTED BY EMERGENCY
MANAGEMENT AND SPOTTERS.The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 8:20 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 25 min |
| Mar 19, 8:40 AM CST | Tornado Warning | HUN | Madison | 20 min |
| Mar 19, 8:50 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Mar 19, 8:58 AM CST | Tornado Warning | HUN | Madison | 22 min |
| Mar 19, 9:03 AM CST | Tornado Warning | HUN | DeKalb | 27 min |
| Mar 19, 9:15 AM CST | Tornado Warning | HUN | Marshall | 45 min |
| Mar 19, 9:22 AM CST | Tornado Warning | HUN | Madison | 38 min |
| Mar 19, 9:54 AM CST | Tornado Warning | HUN | Jackson | 36 min |
| Mar 19, 10:01 AM CST | Severe Thunderstorm Warning | HUN | Madison | 29 min |
| Mar 19, 10:38 AM CST | Tornado Warning | HUN | Madison | 22 min |
| Mar 19, 10:53 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 37 min |
| Mar 19, 10:59 AM CST | Tornado Warning | HUN | Marshall | 31 min |
| Mar 19, 11:08 AM CST | Severe Thunderstorm Warning | HUN | Madison | 22 min |
| Mar 19, 11:24 AM CST | Tornado Warning | HUN | Jackson | 26 min |
| Mar 19, 11:32 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 43 min |
| Mar 19, 11:57 AM CST | Tornado Warning | HUN | DeKalb, Marshall | 43 min |
| Mar 19, 12:37 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 38 min |
| Mar 19, 1:14 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 31 min |
| Mar 19, 1:48 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 27 min |
| Mar 19, 2:00 PM CST | Tornado Warning | HUN | DeKalb | 30 min |
| Mar 19, 2:28 PM CST | Tornado Warning | HUN | DeKalb | 32 min |
| Mar 19, 3:11 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 19 min |
| Mar 19, 3:29 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 31 min |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.